Talk

Advanced search

Any asthmatics here? How can I get rid of the coating my inhaler is leaving on my tongue??

(13 Posts)
superdeeduper Fri 21-Sep-12 12:49:23

Just that really. I have to use steroid and reliever inhalers and find that I have a constant coating on my tongue, especially at the back. I have asked my dentist who suggested a tongue scraper but it hasnt helped.

Everything else is fine, good dental hygiene with no infection/problems. It just doesnt look very nice. Please tell me I am not the only one that this is happening to!! If so, I will slink away, never to darken your door again smile

foad Fri 21-Sep-12 12:52:47

Am assuming you rinse mouth out with water and spit after using inhaler...?

SaskiaRembrandtWasFramed Fri 21-Sep-12 12:53:42

I remember the nurse at the asthma clinic saying that the steroid inhalers can cause thrush - she advised gargling with mouthwash after I used it.

It might be worth having a word with your GP.

Sidge Fri 21-Sep-12 12:55:37

Use a spacer.

Use a spacer.

Use a spacer.

(I'm an asthma nurse) wink

Also rinse and spit even after using a spacer. And get checked for oral thrush (but I would hope a dentist would have picked up on that if you had it)

Snog Fri 21-Sep-12 12:56:36

I rinse my mouth twice with water straight after using mine

Dollydowser Fri 21-Sep-12 12:57:54

Probiotics, the sort from the health food shop fridge.

valiumredhead Fri 21-Sep-12 12:58:16

Ds;s asthama nurse says EVERYONE should use a spacer and if you don't you aren't inhaling the correct amount.

poppops10 Fri 21-Sep-12 12:59:47

My asthma nurse said rinse as soon as you take inhaler or clean your teeth if possible. she also tried to train me how to take the puff in more slowly so it doesnt stick in the back of your throat. I was taking it too fast and then holding my breath for 10. sorry if this isnt clear perhaps the nurse will be able to explain it better i have not had to use mine for a while as its been mild. i think its a common problem.

Snog Fri 21-Sep-12 13:05:30

Yes I always use a spacer too and don't have this problem

hellhasnofurylikeahungrywoman Fri 21-Sep-12 13:08:02

Another who says 'Use a spacer'. DD is 22 and a chronic asthmatic with a eal jigh regime of inhaled medications, she wouldn't ever take her meds without one for the reasons stated above, she also rinses with water or mouthwash afterwards.

awaywego1 Fri 21-Sep-12 14:40:38

What can you do though if you can't use a spacer tho? I use symbicort and I don't think it works with a spacer?

Fluffycloudland77 Fri 21-Sep-12 14:54:06

I was going to say use a spacer too.

Sidge Fri 21-Sep-12 15:52:24

Awaywego1 dry powder inhalers such as Symbicort, Accuhaler, Turbohaler aren't designed to be used with a spacer so as long as they are used properly, and the user rinses after taking them, mouth deposition shouldn't be a problem.

If you do get deposition in your mouth with a dry powder inhaler then see the asthma nurse to have your technique checked - you may not be inhaling deeply enough.

Spacers are of such benefit for people using metered dose inhalers (MDIs, ie squirty ones) - they allow better deposition in the lower smaller airways and reduced deposition in the mouth and throat. Even with a terrific technique it is hard to get a full dose when using an MDI.

ALL children should use a spacer with an MDI and I'm on a mission to get all my patients using spacers with their steroid MDI regardless of their age grin

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now